Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 196, NWS Paducah, KY

August 2, 2002Carter County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 2, 2002, 2:17 PM CDT for Carter County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2002, 2:17 PM CDT (19:17 UTC)
Expired
Aug 2, 2002, 2:45 PM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Carter County, MO

The radar

The Paducah radar (KPAH), 191 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WUUS53 KPAH 021917
SVRPAH
MOC035-021945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN MISSOURI

* UNTIL 245 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF VAN BUREN...OR ABOUT 19
  MILES SOUTHWEST OF PIEDMONT...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  OVER RURAL AREAS OF CARTER COUNTY...

* LOCATIONS IN THE WARNING INCLUDE VAN BUREN
  CHILTON
  HUNTER
  EASTWOOD 


LARGE HAIL GREATER THAN NICKLE SIZE IS EXPECTED WITH THIS STORM. 
DAMAGING WINDS IN EXCESS OF 60 MPH IS ALSO EXPECTED WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3704 9080 3709 9100 3683 9119 3682 9093
          3690 9082

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:00 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 2, 1:00 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT FRI AUG 2 2002

COLD FRONT STRETCHING NE-SW FROM THE GREAT LAKES INTO WESTERN
OKLAHOMA EARLY THIS AFTERNOON. THE FRONT IS EXPECTED TO CONTINUE
TOWARD THE CWA...BUT SHOULD BECOME STATIONARY JUST NORTH OF OUR AREA
BY LATE THIS  AFTERNOON. SURFACE AND UPPER LEVEL RIDGES WILL BUILD
ACROSS...ANCHOR OVER...AND DOMINATE THE WX PATTERN THROUGH THE
WEEKEND. COMPRESSION OF THE AIR MASS SHOULD CAUSE TEMPS TO RUN AOA
GUIDANCE.

UNLIKE THE PAST SEVERAL DAYS WHICH SHOWED LITTLE TO NO CHANCE FOR
POPS...NEW AVN/MRF RUNS BEGIN TO RETROGRADE THE RIDGE WESTWARD LATE
MONDAY ALLOWING NW FLOW AND STRONG SURFACE HIGH TO PUSH THE
AFOREMENTIONED STATIONARY FRONT THROUGH THE AREA AS A BACK DOOR COLD
FRONT. THE FRONT WILL PROVIDE THE FOCUS FOR AT LEAST SCATTERED
RW/TRW DEVELOPMENT MONDAY NIGHT AND TUESDAY ACROSS THE CWA AND BRING
A MUCH NEEDED COOL DOWN FOR THE LATTER HALF OF THE WEEK.

DESPITE THE DOMINANCE OF THE HIGH...MID LVL TEMPS WILL REMAIN
IN THE 8 TO 9 DEGREE C RANGE...IE. NOT QUITE WARM ENOUGH TO
DEFINITIVELY CAP OFF THE EVIRONMENT...BUT THERE ARE NO DISCERNABLE
OR SIGNIFICANT FEATURES THAT WOULD WARRANT ANYTHING GREATER THAN A
10% DIURNAL POP. THEREFORE WILL LEAVE THE PACKAGE DRY THROUGH MONDAY
WITH THE ACKNOWLEDGEMENT THAT AN ISOLATED TSM...PARTICULARLY A LATE
PM OR EARLY EVENING ONE...IS NOT OUTSIDE THE REALM OF POSSIBILITY.

MAX/MIN TEMPS FOR EACH DAY WILL BE VERY SIMILAR THROUGH MONDAY...
WITH A COOL DOWN RANGING FROM THE MID 80S TO AROUND 90 FOR THE
REMAINDER OF THE WEEK.

.PAH...NONE.

PACKETT

In the hours before

Special weather statement, Aug 2, 8:53 AM CDT, 5 hours 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
853 AM CDT FRI AUG 2 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
ENTIRE FOUR-STATE REGION TODAY. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS GENERALLY NORTH OF A LINE FROM OWENSBORO
KENTUCKY TO POPLAR BLUFF MISSOURI. NO ORGANIZED SEVERE CONVECTION IS
EXPECTED...HOWEVER THERE IS A REMOTE POSSIBILITY THAT ANY STORMS
THAT DO DEVELOP MAY BECOME SEVERE WITH STRONG WINDS BEING THE
PRIMARY THREAT. TOTAL COVERAGE OF CONVECTION IS EXPECTED TO BE 10
PERCENT OR LESS.

DISCUSSION...
A COLD FRONT EXTENDING SOUTHWEST FROM THE GREAT LAKES TO THE
SOUTHERN PLAINS WILL APPROACH THE REGION TODAY BUT WILL BECOME
STATIONARY JUST NORTH OF OUR CWA. THE INTERACTION OF THIS FEATURE
WITH MOISTURE-LADEN UNSTABLE AIR WILL KEEP A CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE REGION.

FREEZING LEVELS AND WINDS ALOFT ARE NOT FAVORABLE FOR ORGANIZED
SEVERE THUNDERSTORMS. NONETHELESS...ISOLATED STRONGER STORMS MAY BE
CAPABLE OF PRODUCING LOCALIZED DAMAGING WIND GUSTS AND SMALL HAIL.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE DUE TO THE SLOW STORM MOVEMENT.

FURTHERMORE...HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON
OVER THE ENTIRE AREA. DERIVED FROM BOTH AIR TEMPERATURE AND RELATIVE
HUMIDITY...THE HEAT INDEX IS A MEASURE OF HOW YOUR BODY ACTUALLY
PERCEIVES THE HEAT. THE HIGHER THE HEAT INDEX...THE LESS EFFICIENT
YOUR BODY IS AT COOLING ITSELF.

DURING SPELLS OF HOT WEATHER...IT IS BEST TO COMPLETE OUTDOOR
ACTIVITIES EITHER IN THE EARLY MORNING OR LATE EVENING HOURS WHEN
THE SUN IS LESS INTENSE. IF YOU MUST WORK OUTDOORS...WEAR LIGHT
COLORED CLOTHING...TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK
PLENTY OF WATER OR OTHER NON-ALCOHOLIC FLUIDS.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT LIKELY TODAY.

OUTLOOK...
HOT AND HUMID WEATHER WILL PERSIST THROUGH THE UPCOMING WEEK AS AN
UPPER-LEVEL HIGH ANCHORS ITSELF OVER THE MID-MISSISSIPPI RIVER
VALLEY. HEAT INDICES WILL LIKELY TOP OUT BETWEEN 100 AND 105 DEGREES
DURING THE AFTERNOON HOURS EACH DAY.
Special weather statement, Aug 2, 11:53 AM CDT, 2 hours 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1153 AM CDT FRI AUG 2 2002

...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...

HAZARDS...
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
ENTIRE FOUR-STATE REGION TODAY. TOTAL COVERAGE OF CONVECTION IS
EXPECTED TO BE 10 PERCENT OR LESS.

DISCUSSION...
A COLD FRONT EXTENDING SOUTHWEST FROM THE GREAT LAKES TO THE
SOUTHERN PLAINS WILL APPROACH THE REGION TODAY BUT WILL BECOME
STATIONARY JUST NORTH OF OUR CWA. THE INTERACTION OF THIS FEATURE
WITH VERY MOIST AND UNSTABLE AIR WILL KEEP A CHANCE FOR SHOWERS AND
THUNDERSTORMS OVER THE REGION.

FREEZING LEVELS AND WINDS ALOFT ARE NOT FAVORABLE FOR ORGANIZED
SEVERE THUNDERSTORMS. NONETHELESS...ISOLATED STRONGER STORMS MAY BE
CAPABLE OF PRODUCING LOCALIZED STRONG WIND GUSTS AND SMALL HAIL.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE DUE TO THE SLOW STORM MOVEMENT.

FURTHERMORE...HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON
OVER THE ENTIRE AREA. DERIVED FROM BOTH AIR TEMPERATURE AND RELATIVE
HUMIDITY...THE HEAT INDEX IS A MEASURE OF HOW YOUR BODY ACTUALLY
PERCEIVES THE HEAT. THE HIGHER THE HEAT INDEX...THE LESS EFFICIENT
YOUR BODY IS AT COOLING ITSELF.

DURING SPELLS OF HOT WEATHER...IT IS BEST TO COMPLETE OUTDOOR
ACTIVITIES EITHER IN THE EARLY MORNING OR LATE EVENING HOURS WHEN
THE SUN IS LESS INTENSE. IF YOU MUST WORK OUTDOORS...WEAR LIGHT
COLORED CLOTHING...TAKE FREQUENT BREAKS IN THE SHADE...AND DRINK
PLENTY OF WATER OR OTHER NON-ALCOHOLIC FLUIDS.

SPOTTER ACTIVATION...
ACTIVATION OF SPOTTERS IS NOT EXPECTED TODAY.

OUTLOOK...
HOT AND HUMID WEATHER WILL PERSIST THROUGH THE UPCOMING WEEKEND AS
AN UPPER-LEVEL HIGH ANCHORS ITSELF OVER THE MID-MISSISSIPPI RIVER
VALLEY. HEAT INDICES WILL LIKELY TOP OUT BETWEEN 100 AND 105 DEGREES
DURING THE AFTERNOON HOURS EACH DAY.

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.